Vol. 9, No. 1, 2016

Download this article
Download this article For screen
For printing
Recent Issues

Volume 13
Issue 3, 361–539
Issue 2, 181–360
Issue 1, 1–180

Volume 12, 8 issues

Volume 11, 5 issues

Volume 10, 5 issues

Volume 9, 5 issues

Volume 8, 5 issues

Volume 7, 6 issues

Volume 6, 4 issues

Volume 5, 4 issues

Volume 4, 4 issues

Volume 3, 4 issues

Volume 2, 5 issues

Volume 1, 2 issues

The Journal
About the Journal
Editorial Board
Editors’ Interests
Submission Guidelines
Submission Form
Policies for Authors
Ethics Statement
ISSN: 1944-4184 (e-only)
ISSN: 1944-4176 (print)
Author Index
Coming Soon
Other MSP Journals
This article is available for purchase or by subscription. See below.
Local well-posedness of a nonlocal Burgers' equation

Sam Goodchild and Hang Yang

Vol. 9 (2016), No. 1, 67–82

In this paper, we explore a nonlocal inviscid Burgers’ equation. Fixing a parameter h, we prove existence and uniqueness of the local solution of the equation ut +(u(x + h,t) ± u(x h,t))ux = 0 with given periodic initial condition u(x,0) = u0(x). We also explore the blow-up properties of the solutions to this Cauchy problem, and show that there exist initial data that lead to finite-time-blow-up solutions and others to globally regular solutions. This contrasts with the classical inviscid Burgers’ equation, for which all nonconstant smooth periodic initial data lead to finite-time blow-up. Finally, we present results of simulations to illustrate our findings.

PDF Access Denied

However, your active subscription may be available on Project Euclid at

We have not been able to recognize your IP address as that of a subscriber to this journal.
Online access to the content of recent issues is by subscription, or purchase of single articles.

Please contact your institution's librarian suggesting a subscription, for example by using our journal-recom­mendation form. Or, visit our subscription page for instructions on purchasing a subscription.

You may also contact us at contact@msp.org
or by using our contact form.

Or, you may purchase this single article for USD 30.00:

nonlocal Burgers' equation, finite-time blow-up, global regularity
Mathematical Subject Classification 2010
Primary: 35F20
Received: 16 September 2013
Revised: 6 June 2014
Accepted: 8 June 2014
Published: 17 December 2015

Communicated by Martin Bohner
Sam Goodchild
University of Wisconsin–Madison
Madison, WI 53706
United States
Hang Yang
Department of Mathematics
Rice University
Houston, TX 77005
United States